Alert archive / Minnesota / Flash Flood Warnings in 2025

Flash Flood Warning 5, NWS Sioux Falls, SD

July 18, 2025Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Jul 18, 2025, 9:16 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2025, 9:16 PM CDT (02:16 UTC)
Expired
Jul 19, 2025, 2:15 AM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 9:26 PM CDTFLASH FLOODMarshall, MNReport of numerous roads flooding around Marshall.
Jul 18, 10:40 PM CDTFLASH FLOOD1 Se Marshall, MNVideo showing flowing water roughly a foot deep across Hwy 59 near the intersection of Hwy 23.
Jul 18, 11:11 PM CDTFLASH FLOODMarshall, MNResend of previous report... Marshall Fire Department performing a water rescue for a person trapped in a flooded car.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

477 
WGUS53 KFSD 190216
FFWFSD
MNC081-083-190515-
/O.NEW.KFSD.FF.W.0005.250719T0216Z-250719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
916 PM CDT Fri Jul 18 2025

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  East Central Lincoln County in southwestern Minnesota...
  Central Lyon County in southwestern Minnesota...

* Until 1215 AM CDT.

* At 916 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Marshall, Ghent, Russell, Arco, Camden State Park and Lynd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4437 9621 4439 9623 4443 9622 4447 9618
      4451 9604 4451 9590 4449 9574 4448 9569
      4444 9566 4437 9567 4435 9570 4431 9596
      4435 9617

FLASH FLOOD...RADAR INDICATED

$$

IG
4 follow-up statements
103 
WGUS73 KFSD 190231
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
931 PM CDT Fri Jul 18 2025

MNC081-083-190515-
/O.CON.KFSD.FF.W.0005.000000T0000Z-250719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Lyon MN-
931 PM CDT Fri Jul 18 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT SATURDAY 
FOR EAST CENTRAL LINCOLN AND CENTRAL LYON COUNTIES...

At 931 PM CDT, emergency management reported thunderstorms producing 
heavy rain in In Marshall MN. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 2 inches are possible in 
the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Marshall, Ghent, Russell, Arco, Camden State Park and Lynd.

At 926 PM, an emergency manager reported over 3 inches of rain and 
multiple roads flooded near Marshall, MN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4437 9621 4439 9623 4443 9622 4447 9618
      4451 9604 4451 9590 4449 9574 4448 9569
      4444 9566 4437 9567 4435 9570 4431 9596
      4435 9617

FLASH FLOOD...OBSERVED

$$

IG
437 
WGUS73 KFSD 190255
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
955 PM CDT Fri Jul 18 2025

MNC081-083-190515-
/O.CON.KFSD.FF.W.0005.000000T0000Z-250719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Lyon MN-
955 PM CDT Fri Jul 18 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT SATURDAY 
FOR EAST CENTRAL LINCOLN AND CENTRAL LYON COUNTIES...

At 955 PM CDT, emergency management reported thunderstorms producing 
heavy rain in In Marshall MN. Between 4 and 5 inches of rain have 
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
Additional rainfall amounts up to 2 inches are possible in the 
warned area. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Marshall, Ghent, Russell, Arco, Camden State Park and Lynd.

Emergency management has reported over 5 inches of rain in Marshall 
and numerous roads are flooded.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4437 9621 4439 9623 4443 9622 4447 9618
      4451 9604 4451 9590 4449 9574 4448 9569
      4444 9566 4437 9567 4435 9570 4431 9596
      4435 9617

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

SG
480 
WGUS53 KFSD 190439
FFWFSD
MNC081-083-190715-
/O.EXT.KFSD.FF.W.0005.000000T0000Z-250719T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1139 PM CDT Fri Jul 18 2025

The National Weather Service in Sioux Falls has extended the

* Flash Flood Warning for...
  East Central Lincoln County in southwestern Minnesota...
  Central Lyon County in southwestern Minnesota...

* Until 215 AM CDT.

* At 1139 PM CDT, emergency management reported thunderstorms 
  producing heavy rain in Marshall MN. Between 5 and 6 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Marshall, Ghent, Russell, Arco, Camden State Park and Lynd.

Flash flooding continues over the warned area. At least one water 
rescue has been reported in Marshall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4437 9621 4439 9623 4443 9622 4447 9618
      4451 9604 4451 9590 4449 9574 4448 9569
      4444 9566 4437 9567 4435 9570 4431 9596
      4435 9617

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SG
073 
WGUS73 KFSD 190710
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
210 AM CDT Sat Jul 19 2025

MNC081-083-190720-
/O.EXP.KFSD.FF.W.0005.000000T0000Z-250719T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Lyon MN-
210 AM CDT Sat Jul 19 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 215 AM CDT EARLY THIS MORNING 
FOR EAST CENTRAL LINCOLN AND CENTRAL LYON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4437 9621 4439 9623 4443 9622 4447 9618
      4451 9604 4451 9590 4449 9574 4448 9569
      4444 9566 4437 9567 4435 9570 4431 9596
      4435 9617

$$

Meyers

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 5:56 PM CDT, 3 hours 20 minutes earlier. Its key messages:

  • Strong to severe storms are possible this evening and night. Storms look to develop along and north of Highway 14 late this afternoon. Initial storms track southeast, with renewed development near I-90 late in the evening.
  • Large hail up to 2 inches, damaging winds to 70 mph, a brief tornado, and brief locally heavy rainfall are all possible. Storms look to exit the area by 3-4 am.
  • Saturday looks to be a mostly dry day with low risk (20%) for thunderstorms near the Missouri River/Highway 20 late in the day.
  • Additional convection develops Sunday night into Monday and slide east, some of which could be strong to severe.
  • An active pattern persists aloft Monday through Friday next week which looks to bring daily chances for showers and storms. Machine learning guidance suggests that the storms could be strong to severe.
Area forecast discussion, Jul 18, 5:56 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
556 PM CDT Fri Jul 18 2025

.KEY MESSAGES...

- Strong to severe storms are possible this evening and night.
  Storms look to develop along and north of Highway 14 late this
  afternoon. Initial storms track southeast, with renewed
  development near I-90 late in the evening.

- Large hail up to 2 inches, damaging winds to 70 mph, a brief
  tornado, and brief locally heavy rainfall are all possible.
  Storms look to exit the area by 3-4 am.

- Saturday looks to be a mostly dry day with low risk (20%) for
  thunderstorms near the Missouri River/Highway 20 late in the
  day.

- Additional convection develops Sunday night into Monday and
  slide east, some of which could be strong to severe.

- An active pattern persists aloft Monday through Friday next
  week which looks to bring daily chances for showers and
  storms. Machine learning guidance suggests that the storms
  could be strong to severe.

&&

.DISCUSSION...
Issued at 211 PM CDT Fri Jul 18 2025

THIS AFTERNOON:  We're continuing to see mid-lvl ACCAS drift through
the region at mid-afternoon as 850:700 mb winds remain veered to the
southwest. Satellite and surface observations show a surface low
west of Valentine with an elongated frontal boundary lifting
northward through central South Dakota and then curving eastward
just north of Highway 14.  Stable stratus layer continues to
indicate fairly widespread stability through the region, with narrow
corridor of lower stability forming along the Highway 14 corridor
near surface boundary.  30 knot surface gusts into this boundary are
serving to enhance low-lvl convergence and should further
destabilize the atmosphere by 5pm. Aloft, forcing mechanisms
have been more difficult to pickup, but WV showing clear
shortwave leaving eastern Montana and moving into northwestern
SODAK this afternoon. This wave should help develop convection
late this afternoon or early evening.

FRIDAY EARLY EVENING and NIGHT: A modestly unstable environment
remains in place south of the aforementioned boundary, with
expectations of 1500 to 2500 J/KG MLCAPE forming through the
evening. A stubborn EML will remain problematic and may delay
development further south towards I-90 towards the late evening
hours. While there has been considerable bouncing around of CAMs
today, a few more consistent signals for convective development
near or north of Highway 14 late this afternoon continue,
focusing at the apex of increases surface and deep moisture
convergence. Eventual storms will be shifting east and southeast
along the edge of the EML into western and southwestern
Minnesota into early/mid evening. Effective shear of 40 to 45
knots (especially mid-upper column) should support a few
rotating supercells capable of golf ball or larger hail. As the
evening progresses onward, additional development may begin to
form near the I-90 corridor in the 8-10pm timeframe as low-lvl
flow begins to increase. While hail will be the primary risk in
convection through midnight, modest cold pool development along
with intrusion of mid-lvl dry air could force convection
towards a wind risk as storms form deeper into the night and
shift into southern South Dakota and Iowa. One aspect of this
event we'll have to monitor is the eventual ramp-up of low-lvl
flow and rapidly increasing 0-1km helicity, especially as the
boundary layer remains mostly mixed and LCLs stay low deep into
the night along and south of I-90. This could increase the
tornadic risk towards late evening and early overnight.
Convection will drift southeast and should exit by 3am.

SATURDAY: High pressure sinks into the region early Saturday, likely
allowing stratus to develop and patchy fog through mid-morning.
Convective chances may begin to redevelop by mid-late afternoon
Saturday, with MLCAPE plots suggesting the greatest potential
along and south of the Missouri River and Highway 20 areas.
Increasing mid-lvl flow and approaching vorticity could spell
some increased severe weather risks from late afternoon through
mid-evening.

SUNDAY: Mid-lvl heights increase early Sunday, which should keep
convection in the West River areas through most of Sunday. Further
east, high pressure will keep conditions cooler.  Nocturnal
convection risks increase late Sunday night into Monday as the LLJ
increases and a mid-lvl shortwave moves through the Plains.  A low
(marginal) risk of severe storms will be possible.

MONDAY-FRIDAY:  The pattern through most of next week remains highly
unsettled with a building, but flat mid-lvl ridge moving over the
Central CONUS. This typical mid-Summer MCS pattern should bring both
warmer temperatures but also surging surface dew points. Multiple
days of severe weather risks may be upon us next weeks, mostly
focused late in the evening and through the overnight hours.
Regarding dew points, it's most likely the case that NBM dew points
are too low given vegetation growth, recent rainfall, and moisture
convergence.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 542 PM CDT Fri Jul 18 2025

No significant changes from the previous TAFs. A mix of VFR and
MVFR ceilings remain in place this afternoon. Isolated to
scattered showers continue across the area late this afternoon.
Beginning to see convection fire near and north of US Hwy 14
(with the strongest cell at the time of this discussion near
KATY). Expect convection to continue to develop this evening and
move southeast, with additional development near I-90 later
tonight. Confidence in timing/spread of convection remains low
as CAMs continue to handle current development poorly. Storms
could be strong to severe with all modes possible.

Otherwise, guidance continues to show stratus and/or fog
developing after storms roll through tonight, leading to MVFR to
IFR or lower conditions. Improvement is expected through the
late morning and early afternoon hours.

Isolated to scattered showers and storms may develop once again
tomorrow afternoon, with the greatest chances south of I-90 and
toward US Hwy 20. Will omit from KSUX for now given low chances
and low confidence.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux
AVIATION...SG
Hazardous weather outlook, Jul 18, 4:10 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
410 PM CDT Fri Jul 18 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-192115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
410 PM CDT Fri Jul 18 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Strong to severe storms return to the area this evening and tonight.
Storms look to develop along and north of US Highway 14 and push
southeastward during this period of time. Additional storms are
expected to develop near I-90 late this evening. Large hail up to 2
inches in diameter, damaging winds to 70 mph, a brief tornado, and
locally heavy rainfall are all possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional chances for showers and storms are possible over the
weekend with the highest chances (30-40%) coming Saturday night and
again Sunday night.

No break in shower and storm chances through the entirety of next
week. Details remain uncertain so continue to check the latest
forecast for the most up to date information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:05 PM CDTSevere Thunderstorm WarningFSDLyon25 min
Jul 18, 9:27 PM CDTSevere Thunderstorm WarningFSDLyon, Murray48 min
Jul 18, 10:13 PM CDTSevere Thunderstorm WarningFSDCottonwood, Lyon, Murray62 min
Jul 18, 10:39 PM CDTTornado WarningFSDCottonwood36 min
Jul 18, 11:11 PM CDTTornado WarningFSDCottonwood49 min
Jul 18, 11:51 PM CDTSevere Thunderstorm WarningFSDCottonwood24 min
Jul 19, 1:56 AM CDTSevere Thunderstorm WarningFSDJackson49 min

Nearby

Flash Flood Warnings in Minnesota, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.